New York, 2004

Flash Flooding and Hail in New York, August 29, 2004

August 29, 2004 · NWS BUF · 8 events in 6 counties and zones

A cold front stretching across the lower Great Lakes became nearly stationary. Occasional showers and thunderstorms persisted along the front during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$772,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front stretching across the lower Great Lakes became nearly stationary. Occasional showers and thunderstorms persisted along the front during the late morning and early afternoon hours. Three-quarter inch hail fell in Franklinville, Cattaraugus county, while hail up to one-and-three-quarters inch was reported in Cleveland, Oswego county. The thunderstorm winds, estimated to 60 mph, downed trees and power lines in Caledonia, Livingston county; Henrietta and Brighton, Monroe county; Croghan, Lewis county; and Lorraine, Jefferson county. The training thunderstorms produced heavy rains leaving parts of Monroe and Wayne counties under water up to waist high. Weather radar estimates of rainfall totaled four to six inches over parts of those counties. A State of Emergency was declared in Wolcott, Wayne county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 29, 12:10 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 29, 12:10 PM EST, 5 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE BUFFALO NY
110 PM EDT SUN AUG 29 2004

QUICK UPDATE TO PRODUCTS TO REFLECT SVR TSTM WATCH 795 THROUGH 23Z
FOR ALL COUNITES IN WNY EXCEPT CHAUTAUQUA COUNTY.

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

SHORT TERM...TAN
LONG TERM...WH
AVIATION...WH
Hazardous weather outlook, Aug 29, 3:37 AM EST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
437 AM EDT SUN AUG 29 2004

NYZ001>008-010>014-019>021-085-300826-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
437 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

SEVERAL WAVES OF LOW PRESSURE ARE EXPECTED TO TRACK NORTHEAST ALONG A
NEARLY STATIONARY FRONTAL BOUNDARY LYING ACROSS THE LOWER GREAT LAKES
TODAY AND TONIGHT. AS THESE FEATURES INTERACT WITH THE HUMID AIRMASS
CURRENTLY IN PLACE OVER THE AREA...WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL RESULT. THE MAIN THREAT FROM THE ACTIVITY WILL BE
LOCALLY HEAVY DOWNPOURS CAPABLE OF CAUSING POOR DRAINAGE FLOODING IN
LOW-LYING AREAS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS
FOR THOSE PORTIONS OF THE AREA EAST OF THE GENESEE RIVER
VALLEY...HOWEVER LIMITED SUNSHINE AND RESULTING INSTABILITY SHOULD
KEEP ANY SEVERE ACTIVITY LARGELY ISOLATED IN NATURE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

JJR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Oswego

When
August 29, 12:15 PM EST
Where
Oswego County, Cleveland
Measured
1.75 in hail
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
43.233, -75.900

Thunderstorm Wind, Livingston

When
August 29, 1:04 PM EST
Where
Livingston County, Caledonia
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -77.833

Thunderstorm Wind, Monroe

When
August 29, 1:35 PM EST
Where
Monroe County, Henrietta
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -77.633

Thunderstorm Wind, Monroe

When
August 29, 1:55 PM EST
Where
Monroe County, Brighton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.133, -77.567

Flash Flood, Monroe

When
August 29, 2:10 PM EST to 4:00 PM EST
Where
Monroe County, Rochester
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Flash Flood, Wayne

When
August 29, 2:15 PM EST to 5:00 PM EST
Where
Wayne County, Wolcott
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lewis

When
August 29, 2:20 PM EST
Where
Lewis County, Croghan
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
43.883, -75.383

Thunderstorm Wind, Jefferson

When
August 29, 3:00 PM EST
Where
Jefferson County, Lorraine
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.767, -75.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418974, 5418975, 5418976, 5418977, 5418980, 5418981, 5418978, 5418979.